Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 112, NWS Boston/Norton, MA

July 28, 2007Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 28, 2007, 9:44 AM EDT for Worcester County, Massachusetts. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2007, 9:44 AM EDT (13:44 UTC)
Expired
Jul 28, 2007, 10:15 AM EDT
In force
31 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Worcester County, MA

The radar

The Boston radar (KBOX), 79 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 281344
SVRBOX
MAC027-281415-
/O.NEW.KBOX.SV.W.0112.070728T1344Z-070728T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
944 AM EDT SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  THIS INCLUDES THE CITY OF LEOMINSTER...

* UNTIL 1015 AM EDT

* AT 944 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STERLING...OR ABOUT NEAR LEOMINSTER...AND MOVING NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STERLING BY 1000 AM EDT...
  LEOMINSTER BY 1005 AM EDT...
  LANCASTER BY 1015 AM EDT...

LAT...LON 4259 7172 4243 7160 4244 7185 4246 7186
TIME...MOT...LOC 1344Z 246DEG 9KT 4246 7182

$$

NOCERA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:25 AM EDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 28, 3:25 AM EDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
325 AM EDT SAT JUL 28 2007

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL CONTINUE TO PUMP HUMID AIR INTO OUR
REGION THROUGH THE WEEKEND INTO EARLY NEXT WEEK. MEANWHILE...A COLD
FRONT WILL APPROACH FROM THE NORTHWEST. THIS WILL MEAN THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS TODAY
THROUGH MONDAY...POSSIBLY INTO TUESDAY.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

MID AND UPPER LEVEL VORTEX LOCATED CLOSE TO BGM EARLY THIS MORNING
WILL CONTINUE TO SLOWLY MOVE NORTHEASTWARD TODAY. MEANWHILE...A COLD
FRONT WILL CONTINUE TO SAG CLOSER TO SOUTHERN NEW
ENGLAND...EVENTUALLY SETTING UP SHOP RIGHT IN OUR REGION TONIGHT.

EARLY MORNING RADAR MOSAIC SHOWS LOP-TOPPED SHOWERS OVER
SOUTHEASTERN AND EASTERN MASS OWING TO A WEAK LOW LEVEL JET
INTERACTING WITH THE VERY MOIST AIRMASS. THERES ALSO A WEAKENING
BATCH OF SHOWERS ENTERING THE BERKS...AND YET ANOTHER BATCH OF
SHOWERS AND THUNDERSTORM OVER CENTRAL NY AND NORTHEASTERN PA.

AS THE SHORT WAVE MAKES ITS CLOSEST APPROACH LATER THIS MORNING AND
EARLY AFTERNOON...WE SHOULD SEE THE COVERAGE OF SHOWERS AND
THUNDERSTORMS INCREASE...ESPECIALLY OVER NORTHWESTERN ZONES. SHOWERS
AND STORMS MAY DEVELOP AS EARLY AS MID MORNING. WENT WITH LIKELY
POPS TODAY FOR AREAS WEST OF I-95. THE BEST CHANCE SHOULD BE OVER
NORTHWEST MASS AND SOUTHWEST NH WHERE THE BEST UPPER SUPPORT WILL
LIKELY BE FOUND. ALONG AND EAST OF I-95...WELL FIND MORE IN THE WAY
OF CHANCY PRECIP AS THIS AREA WILL BE FURTHER REMOVED FROM THE UPPER
LOW AND WILL PROBABLY SEE LESS INSTABILITY DEVELOP TODAY.

IF SOME POCKETS OF DECENT HEATING CAN DEVELOP TODAY...THERE COULD BE
SOME WIDELY SCATTERED STRONG/SEVERE STORMS WEST OF I-95 WITH THE
MAIN THREAT BEING DAMAGING WET MICROBURSTS AND TORRENTIAL DOWNPOURS.

TEMPS WILL BE TOUGH TO PIN DOWN TODAY. WE SHOULDNT GET AS WARM AS
WE DID YESTERDAY WITH A LOT MORE CLOUD COVER EXPECTED. HOWEVER...A
WARM START AND SOME BREAKS SHOULD ALLOW MAXES TO GET INTO THE 80-85
RANGE AT MOST LOCATIONS.

FOG AND STRATUS SHOULD HANG AROUND THE IMMEDIATE SOUTH COAST.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...

ANY SHOWERS AND TSTMS SHOULD DISSIPATE THIS EVENING WILL THE LOSS OF
DAYTIME HEATING AS WELL AS THE LOSS THE UPPER SUPPORT. WENT WITH A
SLIGHT CHANCE OF SHOWERS OVERNIGHT WITH FRONTAL BOUNDARY REMAINING
IN THE VICINITY COUPLED WITH THE VERY MOIST AIRMASS. LOWS SHOULD BE
QUITE WARM...AROUND 70. HIGH DEWPOINTS WILL MAKE IT FEEL MUGGY.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

ANOTHER SHORT WAVE KEEPS UPPER TROFFINESS ANCHORED ACROSS NORTHEAST.
WEAK FRONTAL BOUNDARY ALSO STALLS ACROSS NEW ENGLAND SUN THROUGH
PERHAPS MON NIGHT/TUE TIME FRAME...BEFORE STARTING TO SLIDE EAST.
THUS LOOKS LIKE SOME LOW LEVEL CONVERGENCE OF HI PW AIR IN AT LEAST
MODERATELY UNSTABLE ENVIRONMENT THROUGH THIS PERIOD.  HAVE TAPERED
POPS BACK A BIT FOR SUNDAY SINCE FORCING A LITTLE WEAK AS REGION IN
BETWEEN SHORT WAVES. MAY SEE CONTINUED THREAT FOR LOCALLY HEAVY RAIN
SUNDAY THROUGH MONDAY OR MONDAY NIGHT.

HAVE STAYED CLOSE TO MAV VALUES FOR TEMPERATURES.
&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...

A MOIST AIRMASS IN PLACE COUPLED WITH AN APPROACHING SHORT WAVE AND
SFC COLD FRONT WILL ALLOW FOR INCREASING CHANCES OF SHOWERS AND
TSTMS TODAY. THE CIG FCST IS A BIT TRICKY...BUT THINKING ANY IFR OR
LOWER CONDITIONS SHOULD LIFT TO MVFR OF LOW-END VFR LEVELS TODAY
WITH DAYTIME HEATING EXCEPT OVER THE CAPE AND ISLANDS WHERE CIGS
SHOULD BE A BIT LOWER.

FOR TONIGHT...THINKING FOG AND STRATUS WILL ADVECT BACK TO THE NORTH
AND AFFECT MOST TERMINALS AFTER MIDNIGHT.

IN THE LONGER TERM...A HUMID AIR MASS WILL AID DEVELOPMENT OF
NIGHTTIME LOW CLOUDS AND FOG THROUGH MONDAY NIGHT. IN
ADDITION...THERE SHOULD BE SUFFICIENT INSTABILITY TO WARRANT A RISK
OF THUNDERSTORMS SUNDAY THROUGH MONDAY.
&&

.MARINE...

LIGHT FLOW WILL ALLOW FOR TRANQUIL CONDITIONS ON THE WATERS TODAY
AND TONIGHT...WITH WINDS GENERALLY LESS THAN 15 KT AND SEAS LESS
THAN 3 FEET.

LOOKS FAIRLY QUIET IN THE SUNDAY THROUGH MONDAY NIGHT PERIOD...WITH
THE MAIN CONCERN BEING AREAS OF DENSE FOG.
&&

.HYDROLOGY...
FLASH FLOOD INDICES REMAIN AROUND 3 INCHES FOR ONE HOUR AND 4 TO 4.5
INCHES IN THREE HOURS FOR ALL ZONES EXCEPT RI002...SOUTHEAST
PROVIDENCE COUNTY INCLUDING PROVIDENCE...WHERE VALUES ARE 2.5 INCHES
FOR ONE HOUR AND 3.5 INCHES FOR THREE HOURS. SO IT WILL TAKE A
STATIONARY TORRENTIAL DOWNPOUR...OR TRAINING STORMS TO GET FLASH
FLOODING TODAY THROUGH MONDAY. WITH THE MOIST AIRMASS CURRENTLY IN
PLACE AND RELATIVELY WEAK FLOW ALOFT...THIS WILL BE POSSIBLE IN A
LOCALIZED MANNER TODAY THROUGH MONDAY.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...EKSTER
NEAR TERM...EKSTER
SHORT TERM...EKSTER
LONG TERM...THOMPSON
AVIATION...EKSTER/THOMPSON
MARINE...EKSTER/THOMPSON
Hazardous weather outlook, Jul 28, 3:42 AM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
342 AM EDT SAT JUL 28 2007

ANZ230-CTZ002>004-MAZ002>022-026-NHZ011-012-015-RIZ001>007-290745-
BOSTON HARBOR-HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
342 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL
WATERS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...MAINLY TO THE NORTHWEST OF A BOSTON TO PROVIDENCE LINE. A FEW
OF THE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING STRAIGHT LINE WIND GUSTS. IN ADDITION...THE STORMS MAY TRAIN
OVER THE SAME LOCATIONS WHICH WILL BRING THE POTENTIAL FOR LOCALLY
HEAVY RAIN AND FLASH FLOODING ACROSS THE INTERIOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS...REMAIN POSSIBLE FROM
SUNDAY THROUGH TUESDAY. SEVERAL THUNDERSTORMS ON SUNDAY AFTERNOON
COULD PRODUCE STRONG WIND GUSTS FROM THE CONNECTICUT RIVER VALLEY
INTO THE WORCESTER HILLS AS WELL AS POOR DRAINAGE STREET FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

ANZ231>237-250-254-255-270-MAZ023-024-RIZ008-290745-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM-
DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
342 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MASSACHUSETTS...MASSACHUSETTS AND RHODE ISLAND COASTAL
WATERS...MASSACHUSETTS COASTAL WATERS...SOUTHERN RHODE ISLAND AND
RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO UNDER ONE QUARTER OF
A MILE AT TIMES TODAY AND TONIGHT. IN ADDITION...A FEW THUNDERSTORMS
MAY AFFECT THE COASTAL WATERS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. AREAS OF
FOG ARE EXPECTED EACH NIGHT THROUGH MONDAY NIGHT. THE FOG MAY REDUCE
THE VISIBILITY TO BELOW 1/4 MILE AND BECOME A MARINE NAVIGATION
HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 28, 7:50 AM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
750 AM EDT SAT JUL 28 2007

MAZ010-011-281215-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
750 AM EDT SAT JUL 28 2007

AT 750 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 7 MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST
AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...WILBRAHAM AND MONSON BY 800 AM EDT...
PALMER AND 6 MILES SOUTHEAST OF BELCHERTOWN BY 810 AM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

NOCERA
Special weather statement, Jul 28, 8:44 AM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
844 AM EDT SAT JUL 28 2007

MAZ004-281315-
NORTHERN WORCESTER MA-
844 AM EDT SAT JUL 28 2007

AT 844 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 5 MILES SOUTHWEST OF NEW BRAINTREE IN WORCESTER COUNTY...OR
ABOUT 18 MILES SOUTHEAST OF AMHERST...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...NEW BRAINTREE AND OAKHAM BY 850 AM
EDT...BARRE BY 900 AM EDT...HUBBARDSTON AND TEMPLETON BY 910 AM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

NOCERA
Special weather statement, Jul 28, 9:36 AM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
936 AM EDT SAT JUL 28 2007

MAZ004-281400-
NORTHERN WORCESTER MA-
936 AM EDT SAT JUL 28 2007

AT 936 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER PRINCETON...OR ABOUT 7 MILES SOUTHWEST OF
LEOMINSTER...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...LEOMINSTER BY 950 AM EDT...LUNENBURG
BY 1000 AM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

NOCERA

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:25 AM EDTFlash Flood WatchBOXHampden4 hr
Jul 28, 12:55 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex50 min
Jul 28, 1:16 PM EDTSpecial Marine WarningBOX59 min
Jul 28, 1:50 PM EDTSevere Thunderstorm WarningBOXEssex55 min
Jul 28, 2:10 PM EDTSpecial Marine WarningBOX65 min
Jul 28, 3:34 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester56 min
Jul 28, 4:04 PM EDTSpecial Marine WarningBOX56 min
Jul 28, 4:19 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk41 min
Jul 28, 4:59 PM EDTSpecial Marine WarningBOX91 min
Jul 28, 5:07 PM EDTSevere Thunderstorm WarningBOXNorfolk, Plymouth38 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.